Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS Wilmington, OH

May 13, 2014Fayette County, Union County, Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 13, 2014, 8:51 PM EDT for Fayette County, Union County, Wayne County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2014, 8:51 PM EDT (00:51 UTC)
Expired
May 13, 2014, 9:15 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IN, Union County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:42 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 13, 7:42 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT TUE MAY 13 2014

.SYNOPSIS...
A COLD FRONT WILL WASH OUT OVER CENTRAL OHIO TONIGHT. A WARM FRONT
WILL LIFT NORTHWARD THROUGH THE OHIO VALLEY ON WEDNESDAY. SURFACE
LOW PRESSURE WILL TRACK FROM SOUTHWEST INDIANA TO NORTH OF LAKE
ERIE WEDNESDAY NIGHT INTO THURSDAY MORNING...WITH A STRONGER COLD
FRONT CROSSING WEST TO EAST THROUGH THE OHIO VALLEY EARLY
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED SHOWERS/TS OVER CENTRAL OHIO AND LOWER SCIOTO VALLEY ARE
WANING THIS LATE DAY. LINE OF THUNDERSTORMS SOUTH OF INDIANAPOLIS
APPEAR TO BE MOVING NNE AND WILL AFFECT RICHMOND 2 HRS FROM
NOW...AROUND 9-9:30 AND MOVE TOWARDS GRAND LAKE ST MARYS BY ABOUT 10
THIS EVENING. THAT IS IF THEY HOLD TOGETHER. SETTING SUN WILL
REALLY LIMIT ANY OF THESE STORMS FROM STRENGTHENING AND MANY OF
THESE STORMS WILL LIKELY DIE OUT BEFORE AFFECTING MUCH OF THE CWA.
W TO NW WINDS IN INDIANA AND S TO SW WINDS OVER OH AND KY WILL
KEEP A CONVERGENT AREA W OF CINCY AND SW OF RICHMOND FAIRLY PRONE
FOR SHOWERS AND TS TONIGHT...INCREASING TOWARDS DAYBREAK.

STORM CHANCE WILL RAMP BACK UP TOWARDS DAYBREAK OVER THE REGION
AS THE WARM AIR STARTS POOLING OVER INDIANA AND GRADIENT TIGHTENS
UP WITH THE DEVELOPING SURFACE LOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
SWODY2 PRODUCT WITH A SLIGHT CHANCE OF SEVERE STORMS IS QUITE
TELLING IN THE OVERALL EXPECTATION OF SEVERE CONVECTION TOMORROW.
AN INITIAL SURFACE WAVE BEHIND THE WARM FRONT WILL TRACK NORTHEAST
THROUGH OHIO LATE IN THE DAY. DEPENDING ON IF SHOWERS AND
THUNDERSTORMS PRECEDE THIS FEATURE...AND IF CLOUD COVER HAMPERS
TEMPERATURE RISES...THE THREAT FOR SEVERE STORMS IS HIGHER THAN
AVERAGE. THE LOW ITSELF MAY OR MAY NOT BE PRESENT AT THE SURFACE
AND IS BEST SEEN ON THE FINER RESOLUTION NAM AND AT LEAST IMPLIED
BY THE GFS AND EUROPEAN. THE CIRCULATION IN THE WARM FRONTAL
PROCESSES AND A NICELY CURVED HODOGRAPH IN THE AFTERNOON WILL
LIKELY CAUSE SOME STORMS THAT ARE ONGOING OR DEVELOPING TOMORROW
TO BECOME SEVERE WITH LARGE CORES ALOFT...CONTAINING HAIL...HEAVY
RAIN...AND STRONG WINDS AS THEY COLLAPSE. WITH THE LOWER AND MID
LEVEL WINDS...ISOLATED TORNADIC ACTIVITY IN SUPERCELLULAR STORMS
IS NOT OUT OF THE QUESTION EITHER.

AFTER INITIAL THREAT FOR SEVERE WEATHER MOVES THROUGH THE REGION
WITH DAYTIME HEATING PLAYING A LARGE PART...THE ACTUAL COLD FRONT
WILL BE A FOCUS FOR THUNDERSTORMS AS IT CROSSES LATER OVERNIGHT AND
EARLY THURSDAY. A SIGNIFICANT DRYING IN THE WAKE OF THIS FRONT
WILL BE FOUND ALONG WITH STRONG H7 HEIGHT FALLS BY 0Z FRI.

TEMPERATURES WILL BE A LITTLE MUTED WEDNESDAY WITH CLOUD COVER
AND SHOWER ACTIVITY. HIGHS WILL RANGE FROM THE MID 60S IN THE
NORTHWEST TO LOWER 80S IN THE SOUTHEAST. IF CLOUD COVER CAN BREAK
OUT...READINGS WILL BE A GOOD 5 DEG HIGHER ACROSS THE BOARD.

OVERNIGHT LOWS WILL BE PLEASANT IN THE 50S FOR MUCH OF THE AREA
AND HIGHS ON THURSDAY WILL STRUGGLE TO TOP 60 IN THE NORTHWEST AND
NOT PUSH TO 70 IN THE SOUTHEAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL LOW WILL ROTATE SLOWLY EAST ACROSS THE GREAT LAKES
REGION THROUGH THE WEEKEND AS A BROADER MID/UPPER LEVEL TROUGH
SHIFTS EAST ACROSS THE EASTERN CONUS. THIS WILL KEEP A SEASONABLY
COOLER AIRMASS IN PLACE ACROSS OUR REGION THROUGH AT LEAST THE
WEEKEND. A SERIES OF SHORT WAVES WILL ROTATE AROUND THE UPPER
LOW...BRINGING OCCASIONAL CHANCES OF PCPN FRIDAY INTO SATURDAY. IT
LOOKS LIKE THE FIRST SHORT WAVE WILL PIVOT UP ACROSS OUR AREA LATE
THURSDAY NIGHT THROUGH FRIDAY MORNING WITH PERHAPS A WEAKER ONE
AFFECTING OUR AREA DURING THE DAY ON SATURDAY. WITH THE COOLER AIR
MASS IN PLACE...WOULD EXPECT A DIURNAL INFLUENCE WITH THE SHOWER
ACTIVITY AND WILL TRY TO HINT AT THIS IN THE GRIDS FOR BOTH FRIDAY
AFTERNOON AND SATURDAY AFTERNOON. INCREASING LOW LEVEL LAPSE RATES
DURING THE DAY WILL RESULT IN SOME WEAK INSTABILITIES SO TOUGH TO
RULE OUT A FEW THUNDERSTORMS...BUT THINK CHANCE IS LOW ENOUGH TO
KEEP MENTION OUT OF FORECAST AT THIS POINT. WILL TREND
TEMPERATURES ON THE COOLER SIDE WITH HIGHS ONLY IN THE UPPER 50S
TO LOWER 60S BOTH FRIDAY AND SATURDAY.

UPPER LEVEL RIDGING WILL PROGRESSES SLOWLY EAST ACROSS THE CENTRAL
UNITED STATES THROUGH EARLY NEXT WEEK...LEADING TO GRADUAL HEIGHT
RISES ACROSS OUR AREA. THIS WILL ALLOW FOR A SLOW WARM UP EACH
DAY...WITH TEMPERATURES CLIMBING BACK UP CLOSER TO NORMAL BY
TUESDAY. AS THE RIDGE WORKS EAST...WE WILL GET INTO A PERIOD OF
NORTHWEST FLOW ALOFT. THIS MAY EVENTUALLY LEAD TO SOME PCPN
CHANCES...BUT WITH THE MODELS NOT REALLY SHOWING MUCH IN THE WAY OF
SHORT WAVE ENERGY...WILL MAINTAIN A DRY FORECAST FOR THE TIME BEING.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
WEAKENING REMAINS OF SHOWERS AND THUNDERSTORMS ACROSS INDIANA AND
KENTUCKY WILL EVENTUALLY MAKE THEIR WAY INTO THE WESTERN TERMINALS
KDAY/KLUK/KCVG LATE THIS EVENING OR EARLY MORNING WEDNESDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THIS EVENING.
ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP WEDNESDAY MORNING AHEAD
OF DEVELOPING LOW PRESSURE TO OUR SOUTHWEST. THIS PRECIPITATION
WILL SPREAD ACROSS THE TERMINALS JUST AFTER SUNRISE WITH
CIGS LOWERING TO AROUND 2 TO 3 KFT. MVFR VSBYS WILL ALSO BE
POSSIBLE. THUNDERSTORMS MAY DEVELOP LATE IN THE MORNING AND INTO
THE AFTERNOON. SOME OF THESE STORMS COULD REACH SEVERE LIMITS.
MVFR CIGS AROUND 2 TO 3 KFT ARE EXPECTED THROUGHOUT THE DAY.

OUTLOOK...THUNDERSTORMS POSSIBLE INTO WEDNESDAY NIGHT. MVFR CEILINGS
AND VISIBILITIES POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...JGL
AVIATION...LATTO
Hazardous weather outlook, May 13, 5:00 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 13 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE
OF A COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE FORECAST TO FORM ON WEDNESDAY INTO THURSDAY ALONG A
COLD FRONT IN AN ENVIRONMENT OF INCREASED INSTABILITY AND WIND
SHEAR. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS... WITH
DAMAGING WINDS THE MAIN THREAT. IN ADDITION...ISOLATED TORNADOES
WILL BE POSSIBLE.

WITH SOILS MOIST FROM RECENT RAINFALL...HEAVY DOWNPOURS MAY RESULT
IN FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 3:46 PM EDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EDT TUE MAY 13 2014

OHZ034-132015-
MERCER OH-
346 PM EDT TUE MAY 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY THROUGH
415 PM EDT...

AT 342 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ABOUT 20 MILES
WEST OF CELINA...MOVING NORTHEAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FORT RECOVERY...ROCKFORD...COLDWATER...CELINA....
CHATTANOOGA...WABASH...ST. HENRY AND TAMA.

LAT...LON 4073 8450 4036 8461 4036 8481 4073 8481
      4073 8480

HATZOS
Special weather statement, May 13, 8:44 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT TUE MAY 13 2014

INZ066-073-140115-
FRANKLIN IN-RIPLEY IN-
844 PM EDT TUE MAY 13 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RIPLEY AND WESTERN
FRANKLIN COUNTIES THROUGH 915 PM EDT...

AT 842 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH
OF NAPOLEON...MOVING NORTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATESVILLE AND
OLDENBURG.

ALSO...BALLSTOWN...HUNTERSVILLE...HAMBURG...BUENA VISTA...PEPPERTOWN
AND METAMORA ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3920 8543 3928 8530 3946 8530 3949 8509
      3932 8505 3914 8545

ASL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:14 PM EDTSpecial Weather StatementILNPreble46 min
May 13, 9:44 PM EDTSpecial Weather StatementILNPreble31 min
May 13, 10:02 PM EDTSevere Thunderstorm WarningILNMiami, Montgomery28 min
May 13, 10:24 PM EDTSpecial Weather StatementILNMiami36 min
May 13, 10:37 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Miami23 min
May 13, 10:59 PM EDTSpecial Weather StatementILNChampaign31 min
May 13, 11:27 PM EDTSpecial Weather StatementILNUnion33 min
May 13, 11:57 PM EDTSpecial Weather StatementILNDelaware33 min
May 14, 12:00 AM EDTSevere Thunderstorm WarningILNDelaware45 min
May 14, 12:01 AM EDTSpecial Weather StatementILNFranklin29 min
May 14, 12:29 AM EDTSpecial Weather StatementILNDelaware, Franklin, Licking61 min
May 14, 9:36 AM EDTSpecial Weather StatementILNClermont24 min
May 14, 10:07 AM EDTSpecial Weather StatementILNClermont23 min
May 14, 10:54 AM EDTSpecial Weather StatementILNClinton36 min
May 14, 12:59 PM EDTSpecial Weather StatementILNPickaway31 min
May 14, 1:13 PM EDTSevere Thunderstorm WarningILNPickaway, Ross32 min
May 14, 1:15 PM EDTSpecial Weather StatementILNLicking30 min
May 14, 1:44 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Pickaway46 min
May 14, 2:04 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking41 min
May 14, 2:28 PM EDTSpecial Weather StatementILNRoss32 min
May 14, 2:31 PM EDTFlash Flood WatchILNAdams, Auglaize, Brown, Butler, Champaign, Clark and 26 more13 hr
May 14, 2:36 PM EDTSevere Thunderstorm WarningILNLicking54 min
May 14, 2:38 PM EDTSevere Thunderstorm WarningILNPickaway, Ross52 min
May 14, 2:51 PM EDTAreal Flood AdvisoryILNFairfield, Franklin, Pickaway, Ross3 hr
May 14, 3:11 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Pickaway49 min
May 14, 3:43 PM EDTSpecial Weather StatementILNLicking32 min
May 14, 3:51 PM EDTSpecial Weather StatementILNFairfield24 min
May 14, 3:56 PM EDTSpecial Weather StatementILNRoss34 min
May 14, 4:02 PM EDTSpecial Weather StatementILNAdams28 min
May 14, 4:03 PM EDTAreal Flood AdvisoryILNAdams, Brown3 hr
May 14, 4:06 PM EDTSevere Thunderstorm WarningILNAdams, Brown39 min
May 14, 4:13 PM EDTSevere Thunderstorm WarningILNAdams32 min
May 14, 4:20 PM EDTTornado WarningILNAdams25 min
May 14, 4:30 PM EDTSpecial Weather StatementILNRoss30 min
May 14, 4:39 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland51 min
May 14, 4:42 PM EDTTornado WarningILNAdams, Pike, Scioto33 min
May 14, 5:02 PM EDTSevere Thunderstorm WarningILNPike, Ross43 min
May 14, 5:05 PM EDTSpecial Weather StatementILNWarren25 min
May 14, 5:15 PM EDTSevere Thunderstorm WarningILNClinton, Greene, Montgomery, Warren45 min
May 14, 5:23 PM EDTTornado WarningILNPike, Ross22 min
May 14, 5:23 PM EDTTornado WarningILNGreene, Warren22 min
May 14, 5:44 PM EDTSevere Thunderstorm WarningILNHocking, Pickaway, Ross46 min
May 14, 5:47 PM EDTTornado WarningILNClark, Greene, Madison28 min
May 14, 5:52 PM EDTTornado WarningILNPickaway, Ross23 min
May 14, 5:58 PM EDTTornado WarningILNHocking, Pike, Ross32 min
May 14, 6:09 PM EDTTornado Warning Tornado observedILNClark36 min
May 14, 6:15 PM EDTTornado WarningILNFairfield, Franklin, Pickaway30 min
May 14, 6:26 PM EDTTornado WarningILNHocking34 min
May 14, 6:29 PM EDTTornado WarningILNChampaign, Clark, Madison31 min
May 14, 6:41 PM EDTSpecial Weather StatementILNFairfield49 min
May 14, 6:49 PM EDTTornado WarningILNMadison, Union26 min
May 14, 7:02 PM EDTSevere Thunderstorm WarningILNHocking43 min
May 13, 11:15 PM EDTSpecial Weather StatementILNGrant, Owen30 min
May 14, 7:23 AM EDTSpecial Weather StatementILNLewis37 min
May 14, 8:01 AM EDTSpecial Weather StatementILNGreenup29 min
May 14, 8:06 AM EDTSpecial Weather StatementILNGrant24 min
May 14, 9:25 AM EDTSpecial Weather StatementILNPendleton35 min
May 14, 3:18 PM EDTSpecial Weather StatementILNBracken, Mason, Robertson57 min
May 14, 3:29 PM EDTSevere Thunderstorm WarningILNBracken, Mason, Robertson46 min
May 13, 8:26 PM EDTSevere Thunderstorm WarningILNFayette, Franklin34 min
May 13, 8:44 PM EDTSpecial Weather StatementILNFranklin31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.